Diuretics

• Hyperaldosteronism.

• Magnesium depletion.

• Increased insulin.

• Stress (increases epinephrine).

The patient may have the following signs and symptoms when experiencing hypokalemia:

• Muscle weakness.

• Decreased reflexes.

• Irregular pulse.

The patient may also exhibit an abnormal EKG that shows:

• Depressed ST segment.

• Premature ventricular contractions.

The nurse must respond with the following interventions as the patient is a risk for injury related to muscle weakness and cardiac arrhythmias.

• Increase dietary intake of potassium.

• Teach the patient how to prevent hypokalemia by maintaining an adequate dietary intake of potassium. These include fruits, fruit juices, vegetables, or potassium supplements. Bananas and dried fruits are higher in potassium than oranges and fruit juices.

• Administer potassium chloride supplements (Table 10-1) orally (may take 30 minutes for onset) or IV. Use a central IV line for rapid infusion in critical conditions. Take with at least a half a glass of fluid (juice or water) because potassium is extremely irritating to the gastric and intestinal mucosa.

• Teach patients the signs and symptoms of hypokalemia and to call the healthcare provider if any of these are experienced.

Caution: This deficit cannot be corrected rapidly. The infusion should not exceed 10 to 20 mEq per hour or the patient may experience hyperkalemia and can experience cardiac arrest. Be alert that infusions containing potassium may cause pain at the IV insertion site. If urine output is <30 mL/hour notify prescriber. Infusions should not contain more than 60 mEq/L of potassium chloride (KCl). 40 mEq/L is the preferred amount to add to 1000 mL of intravenous solution.

Warning: NEVER give potassium as an intravenous push or intravenous bolus. This will cause immediate cardiac arrest which is not reversible with

Table 10-1. Potassium supplements.

Potassium Supplements

Description

10% potassium chloride

20 mEq/15 mL oral

20% potassium chloride

40 mEq/16 mL oral

10% Kaochlor

Oral

Potassium triplex (potassium actetate, bicarbonate, citrate)

Oral, rarely used

Kaon (potassium gluconate)

Enteric-coated tablet. Maintenance: 20 mEq in 1-2 divided dose

Kaon-Cl (potassium chloride)

Enteric-coated tablet. Maintenance: 20 mEq in 1-2 divided dose

Slow-K (potassium chloride)

Enteric-coated tablet. Maintenance: 8 mEq

Kaochlor (potassium chloride)

Correction: 40-80 mEq in 3-4 divided doses

K-Lyte (potassium bicarbonate)

Effervescent tablet. Correction: 40-80 mEq in 3-4 divided doses

K-Lyte/Cl (potassium chloride)

Effervescent tablet. Correction: 40-80 mEq in 3-4 divided doses

K-Dur (potassium chloride)

Effervescent tablet. Correction: 40-80 mEq in 3-4 divided doses

Micro-K (potassium chloride)

Effervescent tablet. Correction: 40-80 mEq in 3-4 divided doses

Potassium chloride

Clear liquid in multi-dose vial or ampule: 2 mEq/mL

Potassium chloride

IV: 20-40 mEq diluted in 1 L of IV solution

cardiopulmonary resuscitation. Potassium must be diluted in IV fluids as stated above. Don't give potassium if the patient suffers from renal insufficiency, renal failure, or Addison's disease. Do not give potassium if the patient has hyper-kalemia, severe dehydration, acidosis, or takes potassium-sparing diuretics. Use with caution with patients who have cardiac disorders or burns.

Sodium

Sodium is the major cation in extracellular fluid found in tissue spaces and vessels. Sodium plays an important role in the regeneration and transmission of nerve impulses and affects water distribution inside and outside cells. It is part of the sodium/potassium pump that causes cellular activity. When it shifts into the cell, depolarization (contraction) occurs; when it shifts out of the cell, potassium goes back into the cell and repolarization (relaxation) occurs. Sodium also combines readily in the body with chloride (Cl) or bicarbonate (HCO3) to promote acid-base balance (pH).

The patient receives sodium when food is absorbed in the GI tract. Typically, a patient takes in more sodium than the patient's daily requirement. The kidneys regulate the sodium balance by retaining urine when the sodium concentration is low and excreting urine when the sodium concentration is high. Most excess sodium is excreted in urine although sodium also leaves the patient as perspiration and in feces.

The serum sodium level, which is the ratio of sodium to water, is the indicator of the sodium level in a patient's body. Sodium is measured in milliequivalents per liter (mEq/L). The normal range of serum sodium is from 135 mEq/L to 145 mEq/L.

A patient's serum sodium level moves out of the normal range when the patient is retaining too much or too little water, has a high or low concentrations of sodium, or a combination of both. A patient is hypernatremic when there is a high concentration of sodium and hyponatremic when there is a low concentration of sodium.

Hypernatremia

Hypernatremia occurs when the patient's serum sodium is greater than 145 mEq/L. This happens for one of two reasons: The patient's sodium concentration has increased while the volume of water remains unchanged or the patient's water volume has decreased while the sodium concentration remains unchanged.

Regardless of what happened, the patient experiences hyperosmolality, which is a higher-than-normal concentration of sodium. This causes water to shift out of cells and into extracellular space resulting in cellular dehydration. A patient who is alert and can drink water to quench a thirst is at less risk for hyperna-

tremia. However, a patient whose consciousness is impaired or who cannot swallow, such as a frail elderly patient, is at risk for hypernatremia. Hypernatremia is caused by:

• Inadequate water intake.

• Inability of the hypothalamus gland to synthesize anti-diuretic hormone (ADH) (which the kidneys require to regulate sodium).

• Inability of the pituitary gland to release ADH.

• Inability of the kidneys to respond to ADH.

• Excess sodium (such as from a hypertonic IV solution).

• Inappropriate use of sodium-containing drugs.

• Ingestion of excessive amounts of sodium such as seawater.

The nurse can intervene by:

• Replacing water using an IV of 5% dextrose in water or a hypotonic saline solution as ordered.

• Lowering the serum sodium level slowly to avoid the risk of cerebral edema (brain swelling).

• Restricting sodium intake.

• Monitoring patient's weight.

• Assessing extremities for edema (swelling).

• Monitoring breath sounds and respiratory effort for signs of heart failure.

The nurse must be alert to recognize the signs and symptoms of hyperna-tremia. These are:

• Restlessness

• Intense thirst

• Dry swollen tongue

• Edematous (swollen) extremities

The nurse should educate the patient to:

• Avoid foods rich in sodium such as canned foods, lunch meats, ham, pork, pickles, potato chips, and pretzels. Do not add salt to foods when cooking or at the table.

Read all labels on food products.

Monitor his weight if cardiac patient by weighing daily.

Look for signs of swollen feet (tight shoes) and hands (tight rings).

Notify healthcare provider if any respiratory distress occurs.

Hyponatremia

Hyponatremia occurs when the patient's serum sodium is less than 135 mEq/L. There are two reasons why this happens: the patient has increased the volume of water while the sodium concentration remains normal or the patient losses sodium while the water volume remains normal. Hyponatremia is caused by:

• Profuse sweating on a hot day or after running a marathon,

• Inappropriate administration of a hypotonic IV solution (sodium loss),

• The result of major trauma or after surgery (sodium loss),

• Excessive ingestion of water (water gain),

• Syndrome of Inappropriate Anti-Diuretic Hormone (SIADH), which causes abnormal water retention (sodium loss) or Addison's Disease,

• Loss of sodium from the GI tract as a result of diarrhea and vomiting (sodium loss),

• The use of potent diuretics (lose water and salt together),

• Burns and wound drainage (sodium loss),

• Intake of too much water caused by polydipsia (excessive thirst).

The nurse must recognize the following symptoms of hyponatremia:

Was this article helpful?

0 0

Post a comment